Hail, Greeley
- When
- June 17, 7:43 PM CST to 7:45 PM CST
- Where
- Greeley County, 0.86 mi NE of Spalding
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $100,000
- Reported by
- Trained Spotter
- Coordinates
- 41.690, -98.360
Thunderstorms developed along a trough of low pressure over the High Plains during the afternoon and evening hours, which gradually shifted east to impact portions of south central Nebraska. Some of these thunderstorms became severe, with reports of hail to the size of quarters and wind gusts up to 76 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms developed along a trough of low pressure over the High Plains during the afternoon and evening hours, which gradually shifted east to impact portions of south central Nebraska. Some of these thunderstorms became severe, with reports of hail to the size of quarters and wind gusts up to 76 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 17, 6:02 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 702 PM CDT TUE JUN 17 2008 .AVIATION...00Z KGRI TAF. PRIMARY FORECAST CONCERN WILL CENTER AROUND ONGOING THUNDERSTORMS OVER NORTH CENTRAL NEBRASKA AND THE POTENTIAL OF THESE STORMS IMPACTING THE GRAND ISLAND AREA. CURRENT STORM MOTION WOULD BRING THE HOLT COUNTY STORMS INTO THE GRAND ISLAND VICINITY JUST AFTER 930 PM. HOWEVER...THERE IS A GOOD DEAL OF UNCERTAINTY AS TO WHETHER OR NOT THESE STORMS CAN HOLD TOGETHER THAT LONG. THE TREND HAS BEEN FOR NEW STORMS TO FORM OFF TO THE WEST OF OLD DECAYING STORMS WHICH WOULD PUSH THE THUNDERSTORM THREAT JUST TO THE NORTHWEST OF GRAND ISLAND. GIVEN THE UNCERTAINTY...HAVE ADDED A TEMPO GROUP FOR THUNDERSTORMS AT KGRI PRIMARILY BETWEEN 930 PM AND 1130 PM. WINDS SHOULD REMAIN OUT OF THE SOUTH TO PERHAPS SOUTH SOUTHEAST THROUGHOUT THE TAF VALID PERIOD. && .PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUN 17 2008/ SHORT TERM...TONIGHT THROUGH 12Z THURSDAY. OVERALL CONFIDENCE DURING THE FORECAST PERIOD IS NOT VERY HIGH AS ANY SUBTLE PERTURBATIONS IN THE NORTHWEST FLOW ALOFT COULD BE ENOUGH TO TRIGGER A FEW SHOWERS AND THUNDERSTORMS. KUEX WSR-88D THIS AFTERNOON HAS SHOWN THIS TO BE THE CASE TODAY AS PERIODIC ISOLATED SHOWERS CONTINUE TO MOVE ACROSS THE FORECAST AREA. THESE APPEAR TO BE ASSOCIATED WITH A COUPLE OF WEAK WAVES MOVING ACROSS THE REGION THIS AFTERNOON. IN GENERAL...IT APPEARS THAT THESE SHOULD REMAIN RATHER ISOLATED WITH THE FOCUS SHIFTING TO CONVECTION WHICH IS EXPECTED TO DEVELOP ACROSS THE HIGH PLAINS. STORMS THAT DEVELOP ACROSS THE HIGH PLAINS SHOULD TRAVEL SOUTH/SOUTHEAST FOLLOWING THE CORFIDI VECTORS WHICH SHOW A MORE SOUTHERLY TRAJECTORY LATER TONIGHT AS THE LOW LEVEL JET INCREASES ACROSS WESTERN KANSAS INTO SOUTHWEST NEBRASKA. THE 18Z NAM SUGGESTS THAT THE WESTERN PORTION OF THE FORECAST AREA COULD GET CLIPPED BY CONVECTION CURRENTLY DEVELOPING OVER SOUTHWEST SOUTH DAKOTA WHICH SEEMS REASONABLE...SO WILL GO WITH 30 POPS IN THE WEST...AND TAPER THEM TO 20S IN THE EAST. THINGS REMAIN DIFFICULT TO PIN DOWN ON WEDNESDAY...BUT THERE IS SOME AGREEMENT AMONG THE 12Z GFS AND NAM IN THAT A H7 WAVE WILL MOVE ACROSS THE AREA. IT GENERALLY APPEARS THE AFTERNOON AND EVENING WOULD BE THE FAVORED TIME FOR THE MORE WIDESPREAD ACTIVITY AND HAVE TRENDED TOWARDS 40-50 POPS FOR WEDNESDAY NIGHT. INSTABILITY INCREASES DURING THE AFTERNOON WITH SBCAPES RISING TO 1500-2500 J/KG WHILE 0-6KM SHEAR VALUES ARE FORECAST TO BE 35-45 KTS. THIS SHOULD BE SUFFICIENT FOR SOME SEVERE STORMS WITH THE MAIN HAZARDS EXPECTED TO BE LARGE HAIL AND DAMAGING WINDS. LONG TERM...12Z THURSDAY THROUGH TUESDAY. PRECIPITATION CHANCES AND TEMPERATURES THROUGH THE PERIOD ARE THE MAIN FORECAST CONCERN. EXPECTING PRECIPITATION TO BE ONGOING AT THE START OF THE PERIOD...AS LATEST SHORTWAVE TROUGH PASSES OVER THE REGION. MAIN UPPER LEVEL JET CONTINUES TO BE RIGHT OVERHEAD...AND A 25-35KT LLJ WORKING ALONG WITH A WEAK SURFACE BOUNDARY WILL HELP IN KEEPING PRECIPITATION GOING DURING THE MORNING HOURS. CONFIDENCE IN TIMING THE END OF THE PRECIPITATION NOT REAL HIGH...AS THERE CONTINUE TO BE SLIGHT DIFFERENCES BETWEEN MODELS WITH FEATURE DETAILS. THE NAM/GFS IS A BIT QUICKER/FURTHER SOUTH WITH FEATURES/PRECIP BY 12Z THURSDAY...THUS HAS PRECIPITATION ENDING SOONER...WITH THE ECMWF A BIT SLOWER PUSHING THE SYSTEM TO THE SOUTHEAST. FORECAST IS A BLEND...KEPT HIGHEST POPS DURING THE 12-18Z TIMEFRAME WITH A GRADUAL TAPERING OFF OF PRECIPITATION INTO THE NIGHTTIME HOURS. AM CONCERNED ABOUT HIGHS FOR THURSDAY...IF EVENT ENDS UP LIKE THE ECMWF SOLUTION WITH LINGERING CLOUDS/PRECIP...TEMPERATURES WOULD LIKELY BE A BIT COOLER THAN THE CURRENT FORECAST OF UPPER 70S/LOWER 80S. BUT WAS HESITANT TO DROP TOO MUCH...AS A QUICKER EXIT WOULD GIVE MORE TIME FOR TEMPERATURES TO WARM BACK UP. LOOKING TO FRIDAY THROUGH SATURDAY NIGHT...NO SIGNIFICANT CHANGES IN OVERALL PATTERN EXPECTED...AND MODELS IN GOOD AGREEMENT. UPPER LEVEL TROUGH REMAINS OVER THE MIDWEST/EAST COAST REGION WITH RIDGING OVER THE ROCKIES...LEAVING THE CENTRAL PLAINS UNDER NORTHWESTERLY FLOW. WEAK DISTURBANCES LOOK TO CONTINUE PASSING THROUGH THE FLOW...AND THE MAIN UPPER LEVEL JET/ASSOCIATED STREAKS REMAIN OVERHEAD. WORKING ALONG WITH WEAK UPSLOPE FLOW OVER THE HIGH PLAINS...LATE AFTERNOON/NIGHT TIME SHOWERS AND THUNDERSTORMS AGAIN A POSSIBILITY. CONFIDENCE IS NOT HIGH...AND SO KEPT POPS LOW...AS IT IS VERY DIFFICULT TO PIN DOWN SPECIFICS WITH TIMING AND LOCATION OF THESE MID/UPPER LEVEL WAVES AND WHERE ASSOCIATED PRECIPITATION WILL DEVELOP. DO EXPECT MOST OF THE DAYTIME HOURS TO BE DRY...ALLOWING FOR HIGHS BY SATURDAY TO REACH INTO THE MID/UPPER 80S. FOR THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...KEPT DRY CONDITIONS GOING. AGAIN NO BIG CHANGES IN THE OVERALL PATTERN...KEEPING THE REGION UNDER THE INFLUENCE OF THE WESTERN RIDGE. ENERGY FROM A LARGE UPPER LEVEL LOW PRESSURE SYSTEM OVER THE GULF OF ALASKA WILL MOVE CLOSER TO THE PAC NW REGION...SHIFTING THE RIDGE AXIS EAST OVER THE CENTRAL PLAINS. MODELS HINT AT MORE CHANCES OF PRECIP FROM MORE MID/UPPER LEVEL WAVES AND UPSLOPE FLOW...BUT FEEL BEST CHANCES WILL BE TO OUR NORTH. AS THE RIDGE AXIS SHIFTS EAST...SO WILL WARMER AIR...WITH HIGH TEMPERATURES BY TUESDAY EXPECTED TO REACH NEAR 90 DEGREES ACROSS THE ENTIRE CWA. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 531 PM CDT TUE JUN 17 2008 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 181200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 531 PM CDT TUE JUN 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS EVENING INTO TONIGHT...MAINLY NORTH AND WEST OF AN OSCEOLA...GRAND ISLAND...SMITH CENTER KANSAS LINE. THE PRIMARY HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. THE PRIMARY HAZARDS ARE EXPECTED TO BE LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THERE ARE ALSO CHANCES OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO TONIGHT...MAINLY NORTH AND WEST OF AN OSCEOLA...GRAND ISLAND...SMITH CENTER KANSAS LINE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 756 PM CDT TUE JUN 17 2008 NEZ040-180130- GREELEY- 756 PM CDT TUE JUN 17 2008 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR... NORTHERN GREELEY COUNTY IN CENTRAL NEBRASKA AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM 11 MILES NORTH OF ERICSON...OR 28 MILES NORTHEAST OF ORD...AND MOVING SOUTHEAST AT 29 MPH. * THE THUNDERSTORM WILL BE NEAR... SPALDING BY 830 PM CDT THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE AND LARGER HAIL. PEOPLE IN NORTHERN GREELEY COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM CONTINUES ON ITS CURRENT PATH AND CAN MAINTAIN CURRENT INTENSITY LEVELS. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. WESELY
The Grand Island radar (KUEX), 152 km away, was scanning. The volume nearest the first event began at 01:44 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
Accompanied by winds estimated at 60 mph and heavy rain.
Scattered power outages in York reported by law enforcement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117564, 117567, 117568, 117569, 117570, 117571, 117572, 117573.